Panadol is a popular choice for parents when their child is sick.
The medication works to block chemicals in the body that signal pain and inflammation.
In other words, Panadol reduces pain and inflammation.
However, some parents find their child throwing up after Panadol.
If this happens, do you give it again?
Keep reading to find out what to do if your child is throwing up Panadol after taking it.
What is Panadol?
It’s important to know that Panadol has a few different names:
Panadol is a trade name for a paracetamol-based medication. There are many other medications that are almost the same but with different names:
Only one of these medications must be given at a time.
It could be dangerous if a parent thinks they’re different medications and accidentally gives a child two doses.
Make sure you’re only giving one dose of this medication.
When to give a baby Panadol
Two more important things to know about Panadol:
- The baby must be at least two months old before taking it
- You must give the correct dosage for age.
Make sure you look at the directions so you’ll know the correct dosage for your child’s age and weight.
Babies who are smaller than normal or were born prematurely might need to take a smaller dose.
Ask your pharmacist or doctor if this is the case for your child.
Does Panadol prevent vomiting?
Some parents wonder if Panadol can help stop or prevent vomiting.
Panadol has been designed to:
- Reduce pain
- Reduce inflammation.
It does not aim to reduce vomiting, so Panadol should not be taken to prevent vomiting.
But what do you do if your child has taken it for pain and is now vomiting?
Throwing up Panadol – why?
Throwing up Panadol is usually due to another illness. But it could also be the result of an allergy to medications.
Vomiting after paracetamol could be a sign of an allergic reaction.
Other signs of allergy to watch out for are:
- Trouble with breathing
If you notice any of these signs after your child has taken paracetamol, seek immediate medical assistance.
Your child shouldn’t be throwing up Panadol.
If a child vomits after taking Paracetamol
If your child vomits after taking Paracetamol, it’s important to watch for signs of allergy, but chances are it’s a sign of sickness.
A rapidly increasing temperature can cause some children to vomit. Stomach bugs and food poisoning are also likely.
The UK’s NHS website is a reliable source of information on this topic.
Other parents might tell you it’s okay to give another dose if your child is throwing up Panadol, but the NHS doesn’t recommend this.
The advice is to wait until the next dose is due and give it to your child then.
Parents often think the medication hasn’t been absorbed by the body if it’s vomited up soon after taking it.
However, it’s best to follow directions from the professionals.
The NHS says giving another dose soon after the original – even if the first dose was vomited up – is the same as giving 2 doses close together.
If this happens, it’s considered an emergency, and you should seek medical advice.
What should I do if my child throws up right after taking medication?
These are the most important things to know if your child is throwing up Panadol:
- Look for signs for allergy
- Don’t give another dose of the medication.
You don’t know whether or not your child’s body has already absorbed the Panadol, so giving another dose could mean a double dose, which is potentially dangerous.
It’s best to assume it has already been absorbed and take the next step from there.
Can you give more medicine if a child throws up?
Some medicines are okay to take together.
If your child is throwing up Panadol, you shouldn’t give another dose until the next dosage time.
But what about other medicines?
Some medicines are okay to give together.
Check with your paediatrician doctor or pharmacist before giving your child other medications.
Vomiting after Panadol
The important thing is to follow the advice of a professional.
Your pharmacist will know which medicines are okay to take together.
If your child is throwing up Panadol, the pharmacist might be able to suggest other medicines that can help. Make sure you mention any other unrelated medicines your child is taking.
Both paracetamol and ibuprofen are in various medications, so always read the labels before given medicines. That way, you will avoid double dosing on one or the other.
If you’re not sure how long to wait before the next dose, call your pharmacist or nurse helpline.
Should you retake medicine after vomiting?
It’s also important to remember similar medicines can have different names.
It could be dangerous if you think you’re giving a different medicine but in fact you are redosing with the same one.
There are even generic forms that have different names.
Since it’s important not to redose Panadol, remember these similar medicines with different names:
Any medicine with these names shouldn’t be taken immediately if your child is throwing up Panadol.
Wait until the next dose is due. If you decide to try a medication with ibuprofen, you can give this before the next dose of Panadol is due, if your child is still distressed.
Panadol can come in 3 forms:
You might find that your children have a hard time swallowing pills.
Wait until they’re a little older, and then help them to swallow it by putting the pill in a spoonful of soft food. Applesauce is a good choice for this option.
Liquid is usually an easier choice for children. You can even ask your pharmacist whether there are different flavours available.
Sometimes neither of these works for children. Some children have a hard time with pills and liquid medicine.
This could even be the reason for throwing up Panadol.
An option is to try to give it in suppository form.
A suppository is a small pill that is pushed gently into the bottom.
If children already have an upset stomach, this might be a good choice, as a suppository won’t further irritate the stomach.
If you choose to try a suppository, remember it will take a little longer to work.
Should I redose after vomiting?
The professionals agree on the answer: don’t give another dose if your child is throwing up Panadol.
You might hear a different answer from other parents but it’s best to be safe and not risk giving too much medicine.
If you’re not sure, it’s always best to check with a professional.
There are several options:
- Nurse helpline
- Poison information helpline.
This should put your mind at rest if you’re not sure what to do or if the situation is complicated by your child taking other medicines.
It’s also worth seeing your doctor if you notice your child throws up often.